Alert archive / Montana / High Wind Warnings in 2011

High Wind Warning 10, NWS Billings, MT

October 7, 20116 counties in Montana

NWS Billings, MT issued this high wind warning at Oct 7, 2011, 3:45 AM MDT for 6 counties in Montana. It took effect at Oct 7, 2011, 11:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2011, 3:45 AM MDT (09:45 UTC)
In effect from
Oct 7, 2011, 11:00 AM MDT
Expired
Oct 7, 2011, 2:57 PM MDT
In force
4 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT

The radar

The Billings radar (KBLX), 226 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WWUS75 KBYZ 070945
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
345 AM MDT FRI OCT 7 2011

.A STORM SYSTEM MOVING ACROSS THE REGION TODAY WILL PRODUCE
STRONG NORTHWEST WINDS OVER SOUTHEAST MONTANA. SUSTAINED WINDS OF
40 MPH WITH GUSTS TO AROUND 50 MPH ARE POSSIBLE. THE WINDS WILL
COMBINE WITH AREAS OF MODERATE RAIN TO CREATE DIFFICULT DRIVING
CONDITIONS AT TIMES DUE TO WIND DRIVEN RAINFALL.

MTZ030>032-036-058-072145-
/O.UPG.KBYZ.HW.A.0009.111007T1200Z-111008T0000Z/
/O.NEW.KBYZ.HW.W.0010.111007T1700Z-111008T0300Z/
TREASURE-NORTHERN ROSEBUD-CUSTER-POWDER RIVER-SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...HYSHAM...COLSTRIP...FORSYTH...
MILES CITY...BROADUS...LAME DEER
345 AM MDT FRI OCT 7 2011

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING. 

* TIMING: NORTHWEST WINDS WILL INCREASE BY LATE MORNING OVER
  NORTHERN ROSEBUD AND TREASURE COUNTIES AND SPREAD EAST THROUGH
  THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO OCCUR BY
  EARLY AFTERNOON. WINDS WILL DECREASE BY EARLY EVENING.

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP DUE TO STRONG
  CROSSWINDS AND WIND DRIVEN RAIN LIMITING VISIBILITY.

* WINDS: NORTHWEST WINDS OF 30 TO 40 MPH ARE EXPECTED TO DEVELOP
  WITH OCCASIONAL GUSTS TO 50 MPH.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ033-037-072145-
/O.NEW.KBYZ.HW.W.0010.111007T1700Z-111008T0300Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
345 AM MDT FRI OCT 7 2011

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING. 


* TIMING: NORTHWEST WINDS WILL INCREASE BY LATE MORNING AND
  CONTINUE THROUGH THE AFTERNOON. THE STRONGEST WINDS ARE
  EXPECTED TO OCCUR BY EARLY AFTERNOON. WINDS WILL DECREASE BY
  EARLY EVENING.

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP DUE TO STRONG
  CROSSWINDS AND WIND DRIVEN RAIN LIMITING VISIBILITY.

* WINDS: NORTHWEST WINDS 30 TO 40 MPH ARE EXPECTED TO DEVELOP
  WITH OCCASIONAL GUSTS TO 50 MPH.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
581 
WWUS75 KBYZ 072057
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT FRI OCT 7 2011


MTZ030>033-036-037-058-072200-
/O.CAN.KBYZ.HW.W.0010.000000T0000Z-111008T0300Z/
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...HYSHAM...COLSTRIP...FORSYTH...
MILES CITY...BAKER...BROADUS...EKALAKA...LAME DEER
257 PM MDT FRI OCT 7 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

HIGH WINDS ARE NO LONGER EXPECTED ACROSS THE AREA. HOWEVER BRISK
NORTHWEST WINDS 20 TO 30 MPH AND GUSTS TO NEAR 40 MPH WILL
CONTINUE INTO THE EARLY EVENING BEFORE DECREASING. 


$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 7, 3:15 AM MDT, 30 minutes earlier.

Area forecast discussion, Oct 7, 3:15 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 AM MDT FRI OCT 7 2011

.SHORT TERM...VALID FOR TDY AND SAT...

MODELS IN GOOD AGREEMENT TODAY IN LIFTING CUT OFF UPPER LOW
THROUGH EASTERN MONTANA. BANDS OF HEAVY PRECIPITATION WRAPPING
AROUND THE LOW AND WILL IMPACT MOST OF THE FORECAST AREA THROUGH
THE DAY. BEST QG FORCING AND LIFT FROM STRONG UPPER LEVEL JET
WILL BE OVER SOUTH CENTRAL MONTANA THIS MORNING...MAINLY FROM
BILLINGS TO MILES CITY AND AREAS SOUTH. MODELS CONTINUE TO
GENERATE SIGNIFICANT QPF VALUES ACROSS THE AREA WITH THE HEAVIEST
AMOUNTS EAST OF BILLINGS TO MILES CITY WHERE NEARLY AN INCH OF
PRECIPITATION WILL BE POSSIBLE TODAY. CLOUD COVER AND WEAK COLD
AIR ADVECTION WILL KEEP TEMPERATURES BELOW NORMAL VALUES WITH
HIGHS IN THE 50S TO LOWER 60S. STRONG UPSLOPE FLOW CONTINUING TO
MOVE INTO THE NORTHEAST BIG HORN MOUNTAINS AND EXPECT HEAVY
PRECIPITATION TO CONTINUE THERE THROUGH LATE MORNING.
TEMPERATURES HAVE BEEN AROUND FREEZING MOST OF THE NIGHT AT
BURGESS JUNCTION AND EXPECT AN ADDITIONAL 3 TO 5 INCHES OF SNOW
TO FALL ABOVE 8000 FEET. SNOW AMOUNTS OF 4 TO 6 INCHES IS
EXPECTED OVER THE BEARTOOTH/ABSAROKA MOUNTAINS BUT AMOUNTS WILL
REMAIN BELOW WARNING CRITERIA.

MAIN FORECAST ISSUE TODAY WILL BE WINDS ACROSS THE FORECAST
AREA...ESPECIALLY OVER SOUTHEAST MONTANA. SURFACE LOW WILL DEEPEN
OVER SOUTHEAST MONTANA AS IT MOVES INTO NORTHWEST NORTH DAKOTA BY
THIS EVENING. THE LOW WILL BRING STRONG SURFACE PRESSURE GRADIENT
TO SOUTHEAST MONTANA LATE THIS MORNING THROUGH EARLY THIS
EVENING. MODEL CROSS SECTIONS AND BUFKIT SOUNDINGS INDICATING
WINDS OF 40 TO 50 KT BELOW 5000 FEET THIS AFTERNOON. BUFKIT ALSO
SHOWING WEAK COLD AIR ADVECTION IN THE LOW LEVELS WHICH WILL
INDUCE SUBSIDENCE THROUGH THE STRONGER WINDS ALOFT. WILL GO AHEAD
AND ISSUE A HIGH WIND WARNING FOR ALL OF SOUTHEAST MONTANA WHICH
WILL RUN FROM 17Z TO 03Z. SEVERAL HOURS OF SUSTAINED WINDS OF 40
MPH ARE EXPECTED WITH MAXIMUM GUST NEAR 50 MPH. WIND SPEEDS OF 25
TO 35 MPH WILL OCCUR FROM BILLINGS WEST TO LIVINGSTON THIS
MORNING.

TONIGHT THROUGH SATURDAY NIGHT...UPPER LOW QUICKLY MOVES
NORTHEAST OF THE AREA WHICH ALLOWS A NORTHWEST FLOW TO SET UP
ACROSS THE AREA. SHORT WAVE TROUGH WILL MOVE THROUGH THIS FLOW
AND WILL BRING SCATTERED SHOWERS OVERNIGHT. A FEW ISOLATED
LINGERING SHOWERS WILL CONTINUE ON SATURDAY BUT WILL BE LIMITED
TO THE SOUTHWEST MOUNTAINS. FLOW BECOMING ZONAL SATURDAY
AFTERNOON WHICH WILL BRING INCREASING HEIGHTS AND TEMPERATURES
NEAR SEASONAL NORMALS. RICHMOND

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MODELS ARE IN BETTER AGREEMENT THROUGH THE EARLY PORTION OF THE
EXTENDED AS THE GFS CONTINUES TO TREND TOWARDS THE ECMWF
SOLUTION...THUS CONFIDENCE IN THE UPPER LEVEL LOW IMPACTING
EASTERN ZONES WITH SOME RAIN LATE SUNDAY INTO MONDAY IS
INCREASING.

OVERALL...TEMPERATURES IN THE EXTENDED WILL REMAIN NEAR SEASONAL
AVERAGES WITH HIGHS GENERALLY IN THE 60S AND LOWS IN THE 30S AND
40S.

SUNDAY INTO MONDAY THE GFS AND ECMWF FORECAST A CUTOFF UPPER
LEVEL LOW TO LIFT NORTHWARD FROM THE FOUR CORNERS REGION INTO
SOUTHEAST MONTANA. MODELS THEN MOVE IT QUICKLY NORTHEASTWARD
THROUGH THE DAKOTAS AROUND THE TOP OF THE UPPER LEVEL RIDGE
POSITIONED EAST OF THE FORECAST AREA. BOTH THE GFS AND ECMWF
SOLUTIONS BRING PRECIP INTO THE EAST BY MID DAY SUNDAY WITH SOME
MID/UPPER LEVEL FORCING AND LOW LEVEL MOISTURE...AND CONTINUE IT
INTO EARLY MONDAY.

THE UPPER LEVEL LOW EXITS THE REGION MONDAY...AT WHICH POINT FLOW
ALOFT BECOMES MORE ZONAL WITH A SERIES OF SHORTWAVES/WEAK SURFACE
COLD FRONTS PROGRESSING EASTWARD. THIS WILL BRING POTENTIAL FOR
PRECIP ACROSS THE REGION LATE MONDAY NIGHT INTO WEDNESDAY MORNING.
THERE IS A FAIR AMOUNT OF DISAGREEMENT IN TIMING/STRENGTH OF
FEATURES BETWEEN THE MODELS DURING THIS PERIOD...BUT AS THE ECMWF
HAS BEEN MORE CONSISTENT RECENTLY...TRENDED TOWARDS ITS SOLUTION.

ECMWF IS MORE AGGRESSIVE THAN GFS IN BUILDING A RIDGE ACROSS THE
REGION WEDNESDAY NIGHT INTO EARLY THURSDAY AHEAD OF A DEEP UPPER
LEVEL TROUGH OFF THE PACIFIC NORTHWEST COAST. THURSDAY INTO
FRIDAY...THE ECMWF SHOWS SEVERAL SEVERAL PIECES OF MID/UPPER
LEVEL ENERGY EJECTING OUT OF THE UPPER LEVEL TROUGH...THEN MOVING
THROUGH THE REGION IN SW FLOW ALOFT...KEEPING THE WEATHER
UNSETTLED WITH PERIODS OF RAIN AND MOUNTAIN SNOW SHOWERS. AT THE
SAME TIME...THE GFS KEEPS THE UPPER LEVEL RIDGE AND MOSTLY DRY
WEATHER OVER THE REGION THROUGH EARLY FRIDAY...THEN DRIVES THE
UPPER LEVEL TROUGH INTO THE REGION WITH A VERY STRONG COLD FRONT
AND A GOOD DEAL OF PRECIPITATION. DECIDED TO LEAN TOWARDS THE THE
ECMWF SOLUTION BASED ON ITS CONSISTENCY...BUT CONFIDENCE IS NOT
HIGH GIVEN SUCH DIVERGENT MODEL FORECASTS. STC

&&

.AVIATION...

MOST OF THE AREA WILL EXPERIENCE IFR/MVFR CONDITIONS DUE TO CEILINGS
AND/OR PRECIPITATION THROUGH THIS AFTERNOON AS A STRONG LOW
PRESSURE SYSTEM MOVES ACROSS EASTERN MT. ISOLATED EMBEDDED
THUNDERSTORMS ARE EXPECTED TI IMPACT EASTERN ROUTES. STRONG WEST
TO NORTHWEST WINDS GUSTING TO THE 30-45 KT RANGE ARE EXPECTED TO
CONTINUE THROUGH THE DAY. CONDITIONS WILL SLOWLY IMPROVE TO VFR
AND WINDS WILL DIMINISH TO LESS THAN 25 KTS THROUGH THE EVENING
ACROSS MUCH OF THE REGION. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 059 042/060 040/064 043/063 045/061 043/064 040/063
    +/W 41/B    01/B    11/B    22/W    21/B    12/W
LVM 053 033/061 031/067 034/063 036/060 035/065 033/065
    6/W 42/W    01/B    12/W    32/W    22/W    12/W
HDN 060 043/063 037/067 040/067 042/064 042/066 039/066
    +/W 41/B    01/B    11/B    12/W    21/B    12/W
MLS 056 044/061 037/064 042/064 043/065 043/064 041/064
    +/W 41/B    01/B    11/B    12/W    21/N    11/B
4BQ 055 043/061 035/063 043/064 043/066 042/063 040/063
    8/W 61/B    11/B    21/B    12/W    31/B    11/B
BHK 058 043/058 034/063 043/063 041/065 042/062 039/062
    8/W 61/B    01/B    32/W    11/B    21/N    11/B
SHR 057 040/059 033/064 035/066 040/063 039/063 037/063
    +/W 52/W    11/B    11/B    12/W    32/W    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
      MDT THIS EVENING FOR ZONES 30>33-36-37-58.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Oct 6, 9:15 PM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
915 PM MDT THU OCT 6 2011

MTZ028>042-056>058-063>068-WYZ098-099-080315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
915 PM MDT THU OCT 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

ACCUMULATING SNOW IS EXPECTED ACROSS AREA MOUNTAINS ABOVE 8000
FEET TONIGHT. THE BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS WILL SEE
3 TO 8 INCHES TONIGHT INTO FRIDAY MORNING...WHILE THE BIG HORN
MOUNTAINS WILL SEE 5 TO 10 INCHES. HEAVY WET SNOW WILL CREATE
DIFFICULT DRIVING CONDITIONS DUE TO RESTRICTED VISIBILITY AND
SLICK ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP FRIDAY MORNING AND SPREAD
EAST THROUGH THE DAY. THE STRONGEST WINDS WILL BE EARLY IN THE
DAY WITH GUSTS TO 50 MPH POSSIBLE FROM BILLINGS TO MILES CITY.
WINDS WILL DECREASE LATE FRIDAY AFTERNOON AND EVENING. SHOWERS
ARE ALSO LIKELY ACROSS THE ENTIRE AREA WITH THE POTENTIALLY
HEAVIEST RAINFALL ACROSS ROSEBUD COUNTY AND DOWN TO SHERIDAN
COUNTY IN WYOMING. THE COMBINATION OF RAIN AND WIND MAY PRODUCE
DIFFICULT DRIVING CONDITIONS DUE TO WIND DRIVEN RAIN LIMITING
VISIBILITY... ESPECIALLY ACROSS INTERSTATE 94 FROM HYSHAM TO MILES
CITY.

THE WIND AND RAIN IS EXPECTED TO DECREASE BY FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:19 PM MDTSpecial Weather StatementBYZCarter, Powder River56 min
Oct 6, 8:37 PM MDTSevere Thunderstorm WarningBYZCarter53 min

Nearby

High Wind Warnings in Montana, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.